MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G34340
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: non-healthcare professional.Pma/510(k) number = k130293.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, the tip of the advance 18 lp low profile balloon catheter separated inside the patient's anatomy upon removal.The complaint device had been used with another manufacturer's 6fr sheath which was upsized to an 8fr.The balloon had been inflated using an unknown inflation device.Contrast information is unknown.The balloon had been inflated at least once in the heavily calcified iliac vessel.The vessel was reportedly not occluded.Resistance was felt at some point.The balloon was allowed to return to ambient pressure and an attempt was made to remove it through the sheath; however the device separated upon removal.It is unknown if a counterclockwise rotation was conducted prior to removal.A wire guide was in place during the attempted removal and the balloon was reportedly "stuck on it".Attempts were made to snare the tip but it was not possible to retrieve it.Attempts to remove the separated portion of the device with a balloon and different sizes of sheaths were also unsuccessful.The physician opted to stent and position the broken tip against the wall of the vessel.This resulted in adding extra time to the procedure.No patient adverse effects or additional procedures have been reported.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.Reviews of the dimensional verification, complaint history, device history record, drawing, instructions for use (ifu), manufacturer¿s instructions, quality control, specifications, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that one pta4-18-150-7-6 was returned for investigation.Biomatter was present throughout the device.A syringe was returned attached to the balloon port on the hub of the device.Only the most proximal portion of the balloon was present, measuring approximately 0.6cm in length from the proximal bond.The shaft of the balloon was also separated approximately 142cm from the strain relief.The shaft also appeared slightly elongated near the hub.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufacturer¿s instructions, drawings, quality control procedures, and overall device history file were conducted, and no gaps were discovered.Through these, cook has concluded that there are appropriate controls in place to address this failure mode.Moreover, an ifu is provided with the device, which states ¿under fluoroscopy, advance the balloon to the lesion site.Carefully position the balloon across the lesion using both the distal and proximal radiopaque balloon markers.Note: if resistance is met while advancing the balloon dilation catheter, determine the cause and proceed with caution.Inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures.If balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit." based on the information provided and the examination of the returned product, investigation has concluded that this event could not be traced to the device but instead lies with the patient¿s condition as severe calcification was reported.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8404144
Report Number1820334-2019-00559
Device Sequence Number2326134
Product Code LIT
UDI-Device Identifier10827002343402
UDI-Public(01)10827002343402(17)190912(10)7264845
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/12/2019
Device Model NumberG34340
Device Catalogue NumberPTA4-18-150-7-6
Device Lot Number7264845
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2019
Initial Date Received by Manufacturer 02/25/2019
Supplement Date Received by Manufacturer04/25/2019
Initial Report FDA Received Date03/08/2019
Supplement Report FDA Received Date04/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TERUMO SHEATHS, UNKNOWN WIRE GUIDES; TERUMO SHEATHS, UNKNOWN WIRE GUIDES
Outcome Attributed to Adverse Event Required Intervention;